Florida, 2003

Rip Current in Florida, June 8, 2003

June 8, 2003 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 8, 2:36 AM CST, 9 hours 24 minutes earlier.

Area forecast discussion, Jun 8, 2:36 AM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CDT SUN JUN  8 2003

LATEST SURFACE MAP SHOWS A WEAK SURFACE TROUGH NEAR A MGM...GZH...
MOB LINE AND SKIRTED WITH BROKEN LOW-MID CLOUDS AS NOTED ON SATL IR.
RADAR SHOWS SCATTERED SHOWERS/TSTMS DEVELOPING ALONG THIS BOUNDARY
FROM NEAR DAUPHIN ISLAND BACK TO THE SW ALONG THE MOUTH OF THE MS
RIVER.  DRIER AIR IS NOTED FILTERING SOUTHWARD BEHIND THE TROUGH AND
THIS COUPLED WITH A WEAK WLY FLOW ALOFT SHOULD HOLD POPS DOWN TO
WIDELY SCATTERED COVERAGE MOST AREAS THIS AFTERNOON...AND THIS IS
REFLECTED IN LATEST NUMERIC NUMBERS.  WITH THE SURFACE TROUGH PROGD
TO STALL NEAR THE COAST AND EXPECTED ACTIVE SEA BREEZE WITH FLAT
GRADIENT AND HIGHS PUSHING INTO THE LOWER 90S...WILL BLANKET THE AREA
WITH 20% POPS TODAY. ISOLATED MAINLY EVENING POPS WILL WORK TONIGHT.
LIGHT POPS (20-30% COVERAGE) WILL SUFFICE MONDAY WITH TROUGH STILL IN
THE AREA AND POSSIBLE SLIGHT ACTIVE WLY FLOW ALOFT...THEN ISOLATED
20% ON TUESDAY WITH SLIGHT RIDGING NOTED ALOFT.

.EXTENDED...GFS SHOWS SHORTWAVE ENERGY PUSHING INTO THE MID-LOWER MS
VALLEY ON WED WITH A MOIST SSW NEAR THE SURFACE AND MODERATE OMEGAS
BY THE AFTERNOON. THE MRF SHOWS A DEEP MOIST SLY FLOW WITH HIGH
PWS THRU THE EXTENDED PERIOD WITH SERIES OF SUTTLE IMPULSES IN THE
SW FLOW ALOFT.  WILL CONTINUE TO ADVERTISE CHANCE POPS EACH DAY.

.MARINE...CARIBBEAN HIGH PRESSURE WILL MAINTAIN LIGHT ONSHORE FLOW
THROUGH THE WEEK...WITH ISOLATED AFTERNOON SHOWERS/TSTMS EACH DAY.

.FIRE...DRIER AIRMASS FILTERS INTO THE LOWER MISSISSIPPI RIVER VALLEY
AND SE U.S. INTO MONDAY. DAYTIME RH LEVELS WILL FALL TO AROUND 40%
TODAY AND MONDAY...WITH HIGH VALUES ALONG COASTAL AREAS AS GULF
BREEZE FRONT WORKS INLAND EACH DAY. DO NOT EXPECT ANY PROBLEMS WITH
DISPERSION VALUES REMAINING BELOW AND RH LEVELS ABOVE CRITICAL VALUES
ALL AREAS.  SEA BREEZE WILL SPAWN ISOLATED SHOWERS/TSTMS EACH DAY.

39/PUBLIC
16/MARINE/FIRE

.PRELIMINARY TEMPS / POPS...
MOBILE     91 71 90 73 / 20 10 20 10
PENSACOLA  89 74 90 75 / 20 10 20 10
DESTIN     83 77 83 77 / 20 10 20 10
EVERGREEN  91 68 90 69 / 20 10 30 10
WAYNESBORO 91 68 89 70 / 20 10 20 10
CAMDEN     91 67 91 69 / 20 10 20 10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 8, 4:10 AM CST, 7 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK TROUGH OF LOW PRESSURE WILL PROVIDE THE FOCUS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE BETTER CHANCE FOR
STORMS WILL BE MAINLY OVER THE COASTAL COUNTIES AND JUST OFFSHORE. A
FEW STORMS COULD PRODUCE WIND GUSTS TO NEAR 40 MPH.

OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO
OCCASIONALLY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY.

OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS ANTICIPATED MONDAY
THROUGH SATURDAY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
TO BE NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Okaloosa

When
June 8, 12:00 PM CST to 12:05 PM CST
Where
Okaloosa County, Destin
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

A fifty seven year old Missouri man was swimming in rough surf near James Lee Park when he started having trouble staying afloat. He was pulled out of the water but later died at a local hospital. Red flags were flying at the time of the drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Okaloosa2003-06-0857MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373178.